LASIK Surgery And Acne: A Bad Mix?

Lasik Accutane Not all patients are good candidates for LASIK surgery. For some time now surgeons have recognized that patients with thin corneas or eye diseases may not always be good candidates for traditional LASIK procedures. Now there is new evidence suggesting patients using the acne medication Accutane by Roche company also may not be good candidates for LASIK surgery.

Use of Accutane before surgery can lead to exacerbated complications and side-effects of surgery, including dry eye. Patients who have had LASIK should also avoid the acne medication following surgery, as this also can cause dry eye.

This recent news comes following a study by the University of Columbia in Missouri. According to the study, published in the January 2006 issue of the Journal of the American Academy of Dermatology, patients who use Accutane should stop at least six months before undergoing LASIK or related procedures. Patients must also discontinue use for six months following the procedure. This will provide the eye enough time to heal properly and form a new and fresh corneal surface. Using Accutane during that six month period may result in increased complications and dry eye, which can lead to improper healing of the cornea following surgery.

What do you do if you are interested in LASIK but currently use Accutane? Talk to your dermatologist to see if there are treatment alternatives that may prove safer, so you can take advantage of LASIK procedures. The total time you will need to stop using Accutane to receive LASIK is one year. For some patients, this is a small price to pay for perfect or near perfect vision. Other patients may decide they much prefer to wear contacts or regular eyeglasses rather than give up their acne medication.

The good news is technology is consistently changing and developing. Hopefully in the future doctors and researchers will come up with a new way to treat acne that is safe and won't affect a patient's ability to receive LASIK or related procedures.

If you do use Accutane, be sure to tell your eye care professional and any other surgeon you see, to reduce your risk of complications following any procedure. When it comes to Accutane, it seems full disclosure is necessary to preserve your health and safety.

Do you use Accutane and had Lasik surgery? Did you experience any side effects? Tell us your story below.

Learn more about how acne and Accutane can affect LASIK eye surgery on our forums!